Marginal distributions in (2N)-dimensional phase space and the quantum (N+1) marginal theorem

Auberson, G. ; Mahoux, G. ; Roy, S. M. ; Singh, Virendra (2004) Marginal distributions in (2N)-dimensional phase space and the quantum (N+1) marginal theorem Journal of Mathematical Physics, 45 (12). pp. 4832-4854. ISSN 0022-2488

PDF - Author Version

Official URL:

Related URL:


We study the problem of constructing a probability density in 2N-dimensional phase space which reproduces a given collection of n joint probability distributions as marginals. Only distributions authorized by quantum mechanics, i.e., depending on a (complete) commuting set of N variables, are considered. A diagrammatic or graph theoretic formulation of the problem is developed. We then exactly determine the set of "admissible" data, i.e., those types of data for which the problem always admits solutions. This is done in the case where the joint distributions originate from quantum mechanics as well as in the case where this constraint is not imposed. In particular, it is shown that a necessary (but not sufficient) condition for the existence of solutions is n≤N+1. When the data are admissible and the quantum constraint is not imposed, the general solution for the phase space density is determined explicitly. For admissible data of a quantum origin, the general solution is given in certain (but not all) cases. In the remaining cases, only a subset of solutions is obtained.

Item Type:Article
Source:Copyright of this article belongs to American Institute of Physics.
Keywords:Quantum Theory; Probability; Eigenvalues and Eigenfunctions; Graph Theory; Set Theory
ID Code:42888
Deposited On:08 Jun 2011 05:16
Last Modified:18 May 2016 00:03

Repository Staff Only: item control page